Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 229, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2007, 5:00 PM CDT for Finney County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2007, 5:00 PM CDT (22:00 UTC)
- Expired
- Jul 14, 2007, 5:33 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Finney County, KS
The radar
The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 5:10 PM CDT | HAIL 1 | 5 Ese Friend, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 142200 SVRDDC KSC055-142245- /O.NEW.KDDC.SV.W.0229.070714T2200Z-070714T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 500 PM CDT SAT JUL 14 2007 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS. * UNTIL 545 PM CDT * AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME NORTH CENTRAL FINNEY COUNTY...OR 8 MILES EAST OF FRIEND... AND MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF NORTHERN FINNEY COUNTY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3826 10064 3825 10088 3806 10090 3800 10061 $$ 18
2 follow-up statements
000 WWUS53 KDDC 142222 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 522 PM CDT SAT JUL 14 2007 KSC055-142245- /O.CON.KDDC.SV.W.0229.000000T0000Z-070714T2245Z/ FINNEY KS- 522 PM CDT SAT JUL 14 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTH CENTRAL FINNEY COUNTY... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTH CENTRAL FINNEY COUNTY...OR 9 MILES SOUTHEAST OF FRIEND...MOVING SOUTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF NORTHERN FINNEY COUNTY. IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3826 10064 3825 10088 3806 10090 3800 10061 $$ 18
000 WWUS53 KDDC 142233 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 533 PM CDT SAT JUL 14 2007 KSC055-142243- /O.CAN.KDDC.SV.W.0229.000000T0000Z-070714T2245Z/ FINNEY KS- 533 PM CDT SAT JUL 14 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FINNEY COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER NORTHERN FINNEY COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3826 10064 3825 10088 3806 10090 3800 10061 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:56 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 14, 2:56 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 256 PM CDT SAT JUL 14 2007 .DISCUSSION... DAYS 1-2... WV SATELLITE INDICATES UPPER LEVEL RIDGE OF HIGH PRESSURE IN PLACE OVER THE WESTERN STATES INFLUENCING A NORTHWESTERLY FLOW OVER THE CENTRAL HIGH PLAINS. AN UPPER LEVEL LOW IS LOCATED JUST OFF THE PACIFIC NW COAST AS A STRONG (120+ KT) JET IS JUST BEGINNING TO FEED INTO IT. FORECAST FOCUS WILL BE CHANCES FOR THUNDERSTORMS SATURDAY NIGHT AND TEMPERATURES SUNDAY/MONDAY. UPPER LEVEL SHORTWAVE TROUGHS WILL CONTINUE TO CYCLE AROUND THE DESERT SW HIGH LATE SATURDAY INTO SUNDAY. A SURFACE TROUGH/BOUNDARY STRETCHING FROM EASTERN NEBRASKA SOUTHWEST INTO NORTHWESTERN KANSAS WILL SLOWLY MOVE SOUTHEASTWARD SATURDAY NIGHT INTO SUNDAY MORNING. AMPLE MOISTURE (SFC DEWPOINTS IN UPPER 50S/LOW 60S) WILL BE PRESENT AHEAD OF THE BOUNDARY. SOME MODERATE LOW LEVEL INSTABILITY WILL BE PRESENT DUE TO MOSTLY CLEAR SKIES HAVING ALLOWED FOR WARMER TEMPS SATURDAY AFTERNOON. ANY THUNDERSTORM DEVELOPMENT TAKING PLACE SATURDAY AFTERNOON WOULD BE ASSOCIATED WITH THE TROUGH AND COULD LINGER INTO SATURDAY EVENING UNTIL JUST AFTER SUNSET. THE GFS/NAM/UKMET ARE ALL IN GENERAL AGREEMENT SITUATING THE TROUGH ACROSS THE SOUTHEASTERN THIRD OF THE CWA TO BEGIN THE PERIOD AT 00Z AND DROPPING IT SOUTHEASTWARD OVERNIGHT. ALL MODELS TEND TO INDICATE LITTLE PRECIP BUT THE RUC SEEMS TO BE HANDLING THIS AFTERNOONS DEVELOPMENT OF SHOWERS/THUNDERSTORMS IN NORTHEASTERN NEW MEXICO FAIRLY WELL. IT TRENDS PRECIP DEVELOPING EAST/NORTHEAST INTO SOUTHWEST KANSAS BY THIS EVENING ALONG THE TROUGH/BOUNDARY. WILL KEEP SLIGHT POPS IN FOR TONIGHT. A SURFACE HIGH WILL DROP SOUTH INTO EASTERN KANSAS SUNDAY AS ANOTHER SURFACE TROUGH DEVELOPS LEE OF THE ROCKIES. THIS WILL SET UP A LOW LEVEL SOUTHERLY FLOW PATTERN AT 850MB THAT WILL LAST THROUGH MONDAY. THE AREA WILL UNDERGO A SLIGHT WARMING TREND EACH DAY AS THE SOUTHERLY FLOW BECOMES MORE SOUTHWESTERLY AT TIMES THROUGH THE PERIOD. THIS WILL ADVECT DRIER AIR (DEWPOINTS IN THE SINGLE DIGITS) ACROSS THE AREA. DAYS 3-7... THE EXISTING 3-7 GRIDS WERE JUST SMOOTHED AND EXTENDED INTO DAY 8. THE ECMWF AND GFS BOTH KEEP AN UPPER HIGH PRESSURE RIDGE OVER THE HIGH PLAINS THROUGH THE PERIOD. TOOK A PEAK AT THE CANADIAN...AND IT AGREES THAT A LARGE HIGH PRESSURE RIDGE WILL BE THE RULE. THIS SHOULD KEEP S.W. KANSAS HOT AND DRY THROUGH THE EXTENDED PERIOD. DID NOT SEE ANY 850 TEMP PROGS WORTHY OF A 100F FORECAST...SO STAYED IN THE MID TO UPPER 90S...WITH THE HOTTEST SPOTS IN THE HAYS AREA. DID ADD A FEW 20 POPS TO THE EASTERN CWA ON DAY 8...SUNDAY JULY 22ND. THERE IS A STRANGE/ODD SHORT WAVE COMING UP FROM THE SOUTHWEST U.S. AT THAT TIME...KNOCKING DOWN THE RIDGE TEMPORARILY AND MAY KICK OFF A FEW STORMS IN THE DEEPER MOISTURE. && .AVIATION... AVIATION CONDITIONS LOOK TO BE VFR TODAY. THIS IS JUST A SLIGHT CHANCE FOR ISOLATED THUNDERSTORMS BETWEEN 22 AND 02Z THIS EVENING FROM A HUT TO DDC TO LBL LINE. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 95 66 95 / 20 10 0 0 GCK 63 95 64 96 / 20 10 0 0 EHA 63 94 65 94 / 20 10 0 0 LBL 65 94 66 95 / 20 10 0 0 HYS 65 95 67 96 / 20 10 0 0 P28 68 94 68 94 / 20 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN32/12/12
Hazardous weather outlook, Jul 14, 4:57 AM CDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT SAT JUL 14 2007 KSZ030-031-043>046-061>066-074>081-084>090-151000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT SAT JUL 14 2007 /357 AM MDT SAT JUL 14 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP AFTER 3 PM. THESE STORMS WILL CONTAIN BRIEF HEAVY RAIN...GUSTY WINDS UP TO 50 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Jul 14, 4:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
456 PM CDT SAT JUL 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL E LORETTA 38.65N 99.18W
07/14/2007 E0.75 INCH RUSH KS CO-OP OBSERVER
&&
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:58 PM CDT | Special Weather Statement | DDC | Meade | 47 min |
| Jul 14, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.